Is the stimulant medication the only way to treat ADHD?
Patients suffering from ADHD are usually treated with stimulants. And the truth is that such treatment may result in significant relief and can improve the quality of life.
On the other hand, stimulants are not the ideal solution. Many patients need other medication than stimulants because these substances:
- do not bring relief in ADHD symptoms
- cause various, also serious, side effects
- cannot be used in all cases
- can cause addictions.
Sometimes stimulants can be substituted or if they are not enough, they can be enriched by a second agent. We can also choose non-stimulant medication, like Modafinil.
Modafinil, also called Modalert,, is used as treatment for adults suffering from narcolepsy.
This drug has no chemical relation to methylphenidate or amphetamine. Unlike the two substances, Modafinil brings much less chances to cause irritability and jitteriness.
It acts on the frontal cortex and is more selective in its area of action than it is in the case of the traditional stimulants.
The problem is that the substance is still not tested enough and we still have not much experience in using this drug to treat ADHD. That is why, it cannot be prescribed in the case of this disorder.
Studies have shown that there is a probability that Modafinil really is effective in the treatment of ADHD among adults.
On the other hand, another much larger study found out that the effectiveness of using Modafinil for ADHD is probably on the same level as it is in the case of placebo.
Some of the studies found a positive effect that bigger doses of Modafinil have on children. However, in 2006 the FDA announced that Modafinil would be not approved as a medication for children with ADHD.
What was the reason of such a decision? First of all, The FDA claimed that they did not find any important advantages that Modafinil had over other medications approved for ADHD.
In addition to this, the necessity of using higher doses of the substance to achieve effectiveness for ADHD treatment caused serious doubts because of possibility of side effects.
And finally, another reason of the decision was an incidence of a severe rash, Stevens-Johnson Syndrome, in a child in the study group.